Las Vegas Fire Rescue and American Medical Response are dispatched to a medical office to assist providers in the care of a patient with a “cardiac issue.” The scene at the facility is secure, and paramedics enter the exam room to evaluate an elderly male patient. He’s lying supine and complaining of shortness of breath. The symptoms began approximately two days prior and are getting progressively worse. The medical personnel in the office report that the patient is bradycardic and has an initial oxygen saturation (SpO2) of 76% on room air. A 12-lead ECG obtained in the physician’s office demonstrates a third-degree heart block with a ventricular rate of 42 (see Figure 1).
Paramedics complete the primary assessment. The patient is a 73-year-old male speaking in full sentences. His respiratory rate is normal and there’s no accessory muscle use or retractions. He denies any chest pain, orthopnea, fever, chills, or cold symptoms.
Further, he denies having experienced similar symptoms previously. His past medical history is remarkable for hypertension, type-2 diabetes mellitus (on insulin), chronic obstructive pulmonary disease (COPD) and gastroesophageal reflux disease (GERD). He states he’s been compliant with his medications, including metformin (Glucophage), Lantus insulin, hydrochlorothiazide (HCTZ), amlodipine (Norvasc), benazepril (Lotensin), albuterol (Ventolin), fluticasone (Flovent), omeprazole (Prilosec), fenofibrate (Lipofen) and aspirin. He’s allergic to atorvastatin (Lipitor) and fluvastatin (Lescol). His surgical history is unremarkable. He’s a former smoker and denies alcohol use. The patient’s initial vital signs are: blood pressure 170/118, pulse 42, respiratory rate 18, and SpO2 6% on room air. His skin is warm and dry with good capillary refill. The lungs are clear with normal and symmetric breath sounds heard throughout. There’s no peripheral edema. He’s alert and oriented.
The patient is placed on supplemental 100% oxygen that results in a rapid improvement in SpO2 to 98%. An 18-gauge saline lock is placed, and the patient is given 325 mg of aspirin. During the one-minute transport to the emergency department (ED), paramedics note a rhythm change on the cardiac monitor with a transition from the third-degree heart block to a polymorphic ventricular tachycardia (v tach.) Despite this, the patient remains awake and alert. Paramedics reassess vital signs and find a blood pressure of 168/108 and a regular pulse at 250. He was rapidly transported and immediately placed in a critical care bed. By then, he’d returned to the third-degree block with marked ventricular bradycardia.
On arrival, the patient is evaluated immediately by the hospital staff. The initial vital signs are: blood pressure 173/85, pulse 34, respiratory rate of 35 and SpO2 of 93% on 100% oxygen. Rales are now present in both lung bases. The patient was initiated on bi-level positive airway pressure (BiPAP) and given 80 mg of furosemide (Lasix) IV for presumed congestive heart failure. Review of the prehospital 12-lead ECG confirms the third-degree heart block transitioning to a polymorphic ventricular tachycardia (v tach)—probable torsades de pointes).
In the ED, the patient again develops polymorphic v tach. Based on this, 2 g of magnesium sulfate are administered by IV infusion. This is followed by a 150-mg IV bolus of amiodarone and a subsequent amiodarone drip at 1 mg per minute. Shortly after, the polymorphic v tach resolves following the magnesium sulfate infusion (see Figure 2, p. 26). The patient remains in a third-degree heart block but is hemodynamically stable and improving. He’s admitted to the cardiac intensive care unit (ICU) (see Figure 3, p. 26). Later, he was taken to the cardiac catheterization lab, where a pacemaker was placed. He was ultimately discharged and did well.
Torsades de pointes (“twisting of the points”) is an uncommon type of polymorphic v tach. It was first described by French physician François Dessertenne in 1966 and is characterized by a varying beat-to-beat QRS morphology and is often associated with a prolonged QT interval.(1)
The QT interval is the time interval between the start of the Q wave and the end of the T wave in the cardiac cycle. The QT interval normally shortens with rapid heart rates and lengthens with slow heart rates. A normal QT interval is generally less than or equal to 0.38 second (although this number varies by author) if the heart rate is 80 beats per minute or greater. For slower heart rates, 0.02 second is added for each 10 beats per minute below 80. Thus, for our patient, the QT interval would normally be less than or equal to 0.46 second.
However, the patient’s QT interval on the prehospital 12-lead was 0.51 second—obviously prolonged. Because the QT interval varies with the heart rate, it’s often represented as a corrected QT (QTc). (2) The QTc, calculated using one of several formulae, estimates the QT interval based on a heart rate of 60 and allows a comparison of QT values over time and at different heart rates. This improves identification of patients who are at increased risk of developing arrhythmias because of QT prolongation. Generally, a QTc greater than 0.44 second in men or greater than 0.46 second in women is considered prolonged. A QTc greater than 0.50 second is associated with increased risk of developing torsades de pointes. In our patient, the QTc was 0.475 second and prolonged.
Causes of prolonged QT syndrome include electrolyte abnormalities, hypothermia, myocardial ischemia, increased intracranial pressure, congenital long QT syndrome, and medications. Numerous medications can cause prolonged QT syndrome, and patients with known congenital prolonged QT syndrome are typically instructed to avoid medications known to prolong the QT interval. In our patient, the prolonged QT interval and resultant polymorphic v tach was probably caused by multiple factors.
It’s often difficult to determine whether polymorphic v tach is actually torsades or another variant. An extremely prolonged QTc (greater than 0.50 second) increases the likelihood of torsades being present. Such was the case with our patient who was treated with magnesium sulfate (for torsades) and amiodarone (for other polymorphic ventricular tachycardia variants). The patient appeared to convert with the magnesium sulfate.(3)
The modern prehospital ECG monitor accurately measures most ECG waves and intervals. When confronted with an arrhythmia, always look at the QT and QTc (of course, these can only be seen in the rhythm prior to or after the v tach). Be alert for prolonged QT intervals as this places the patient at increased risk for arrhythmias. Extremely prolonged QT intervals place the patients at increased risk for torsades.(4)
In the Las Vegas EMS system, magnesium sulfate is stocked on all ambulances. Although infrequently used, it can be lifesaving in torsades and can aid in the treatment of asthma and eclampsia/ pre-eclampsia. It’s relatively inexpensive but should be administered with continuous ECG monitoring. Also, always double-check the computerized interpretation of the ECG. As you can see (Figure 1), the diagnostic algorithm in the ECG monitor determined the patient had atrial fibrillation when it was actually a third-degree block.
This was an interesting, yet enigmatic, case. An elderly male with a prolonged QT interval developed a third-degree block with a slow ventricular rate. This spontaneously converted to a polymorphic v tach (probably torsades) that worsened his cardiac output causing pulmonary congestion and hypoxia. He ultimately converted back to a third-degree block following treatment with amiodarone and magnesium sulfate. More importantly, paramedics recognized the complexity of the case and, because of the very short transport time, elected to rapidly transport the patient. Complex cases such as this do not fit into any standardized EMS protocol.
Because of this, we need paramedics who see and recognize serious conditions that don’t fall within the constraints of algorithmic protocols. In this case, they identified the problem, transported promptly and alerted the staff in a busy ED of the patient’s complex and deteriorating condition.
1. Dessertenne F. La tachycardie ventriculaire à deux foyers opposes variable. Arch Mal Coeur. 1966;59(2):263–272.
2. Funck-Brentano C, Jaillon P. Rate-corrected QT interval: Techniques and limitations. Am J Cardiol. 1993;72(6):17B–22B.
3. Pellegrini CN, Scheinman MM. Clinical management of ventricular tachycardia.Clin Probl Cardiol. 2010;35(9):453–504.
4. Sommargren CE, Drew BJ. Preventing torsade de pointes by careful monitoring inhospital settings. AACN Adv Crit Care. 2007;18(3):285–293.